Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 238, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 19, 2012, 5:50 PM CDT for 4 counties in Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 5:50 PM CDT (22:50 UTC)
- Expired
- May 19, 2012, 6:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Alfalfa County, OK, Major County, OK, Woods County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -768 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459
WUUS54 KOUN 192250
SVROUN
OKC003-093-151-153-192345-
/O.NEW.KOUN.SV.W.0238.120519T2250Z-120519T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WEST CENTRAL ALFALFA COUNTY IN OKLAHOMA...
EXTREME NORTHWESTERN MAJOR COUNTY IN OKLAHOMA...
WOODS COUNTY IN OKLAHOMA...
EAST CENTRAL WOODWARD COUNTY IN OKLAHOMA...
* UNTIL 645 PM CDT
* AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED
NEAR QUINLAN...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALVA...MOORELAND...WAYNOKA...CAPRON...AVARD...QUINLAN AND HOPETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3677 9840 3631 9913 3646 9923 3700 9873
3700 9869
TIME...MOT...LOC 2247Z 230DEG 26KT 3652 9902
$$1 follow-up statement
303
WWUS54 KOUN 192333
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SAT MAY 19 2012
OKC093-153-192355-
/O.CAN.KOUN.SV.W.0238.000000T0000Z-120519T2345Z/
MAJOR OK-WOODWARD OK-
633 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN MAJOR
AND EAST CENTRAL WOODWARD COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
LAT...LON 3677 9840 3651 9882 3667 9900 3700 9873
3700 9869
TIME...MOT...LOC 2332Z 230DEG 26KT 3672 9872
$$
OKC003-151-192345-
/O.CON.KOUN.SV.W.0238.000000T0000Z-120519T2345Z/
WOODS OK-ALFALFA OK-
633 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
CDT FOR WOODS AND EXTREME WEST CENTRAL ALFALFA COUNTIES...
AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AVARD...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
ALVA...WAYNOKA...CAPRON...AVARD AND HOPETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3677 9840 3651 9882 3667 9900 3700 9873
3700 9869
TIME...MOT...LOC 2331Z 230DEG 26KT 3672 9872
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:44 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 19, 2:44 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 244 PM CDT SAT MAY 19 2012 .DISCUSSION... COLD FRONT MAKING ITS WAY INTO FAR NORTHWEST OKLAHOMA THIS AFTERNOON. CONSENSUS OF SHORT-TERM MODELS LEADS TO HIGHER POPS ACROSS NORTH-CENTRAL OKLAHOMA THIS EVENING INTO CENTRAL OKLAHOMA LATE TONIGHT AND SUNDAY MORNING. FAIRLY CONFIDENT THAT STORMS WILL DEVELOP SOUTHWARD FROM KANSAS ALONG FRONTAL BOUNDARY WITH THE DEVELOPMENT OF OVERNIGHT COMPLEX ACROSS CENTRAL OKLAHOMA A LITTLE LESS CERTAIN. THERE WILL BE AN INITIAL SEVERE WEATHER POTENTIAL FOR MUCH OF THE EVENING ACROSS NORTHWEST PARTS OF OKLAHOMA BUT SEVERE POTENTIAL SHOULD DECREASE AS THE NIGHT PROGRESSES. STORM CHANCES WILL REMAIN IN THE FORECAST THROUGH AT LEAST MONDAY NIGHT WITH SURFACE BOUNDARY IN PLACE OVER/NEAR THE REGION AND SUBTLE S/WVS IN DEVELOPING NORTHWEST FLOW. UPPER RIDGING EXPECTED TO INCREASE TUESDAY ON SO WILL LEAVE FORECAST DRY WITH WARMING TREND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 66 82 62 83 / 60 40 40 30 HOBART OK 64 82 62 85 / 60 30 30 20 WICHITA FALLS TX 67 87 63 88 / 20 30 30 30 GAGE OK 56 76 56 81 / 40 20 20 20 PONCA CITY OK 63 79 59 80 / 50 50 30 10 DURANT OK 66 88 63 86 / 10 20 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/11
Hazardous weather outlook, May 19, 11:30 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SAT MAY 19 2012
OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.
LOCATION...
THE RISK AREA IS NEAR AND NORTHWEST OF A LINE FROM PONCA CITY
TO EL RENO TO FREDERICK OKLAHOMA TO VERNON AND BENJAMIN TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM
THROUGH MIDNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
IMPACTS...
HAIL LARGER THAN GOLF BALLS CAN CAUSE DAMAGE TO ROOFS...CROPS AND
CARS. THUNDERSTORM WINDS OVER 65 MPH MAY CAUSE DAMAGE TO
STRUCTURES... TREES AND UTILITY LINES.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG A COLD FRONT IN NORTHWEST OKLAHOMA THIS AFTERNOON.
SUFFICIENT INSTABILITY AND DEEP LAYER SHEAR AHEAD OF THE FRONT...WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE COLD FRONT MOVES
SLOWLY SOUTH DURING THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS
WILL PERSIST OVERNIGHT AND CONTINUE TO SPREAD FARTHER
SOUTHEAST... HOWEVER THE CHANCE OF SEVERE WEATHER WILL DECREASE OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS ARE EXPECTED ACROSS MOST OF THE AREA TODAY. THIS
WILL MAKE FOR DIFFICULT DRIVING CONDITIONS... ESPECIALLY ON EAST
WEST ROADWAYS FOR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST SUNDAY AND MONDAY AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH THE AREA. THE RISK OF SEVERE
WEATHER IS RELATIVELY LOW.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.In the hours before
Special weather statement, May 19, 4:43 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 443 PM CDT SAT MAY 19 2012 OKZ009-010-014-192215- ROGER MILLS OK-WOODWARD OK-ELLIS OK- 443 PM CDT SAT MAY 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS... SOUTHWESTERN WOODWARD AND ELLIS COUNTIES UNTIL 515 PM CDT... AT 441 PM CDT...RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS FROM DURHAM TO ARNETT TO HARMON AND SHARON. STORM INTENSITY IS INCREASING AND WARNINGS MAY BE REQUIRED. THE STORMS WERE MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... ARNETT...SHARON...DURHAM AND HARMON. LAT...LON 3608 10000 3643 9932 3633 9913 3570 10000 TIME...MOT...LOC 2141Z 241DEG 27KT 3609 9969
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:43 PM CDT | Special Weather Statement | OUN | Ellis | 32 min |
| May 19, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills, Woodward | 59 min |
| May 19, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 43 min |
| May 19, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Dewey, Roger Mills | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.